National Consumers League

Tylenol products being recalled for non-serious problems


Tagged:

by Rebecca Burkholder, NCL Vice President for Health Policy Consumers should be aware of a recent recall by McNeil Consumer Healthcare for several widely used over-the-counter drugs, including Tylenol, Motrin, and Benadryl products. The recall, done in consultation with the Food and Drug Administration, was issued after McNeil received complaints of an “unusual moldy, musty, or mildew-like” odor that, according to the company, was linked to a small number of “non-serious” stomach problems, including nausea, stomach pain, vomiting, and diarrhea. If you have purchased these products (which include junior-strength Motrin, children’s Tylenol grape meltaway tablets, extra-strength Tylenol rapid release gelcaps, Motrin caplets, extra-strength Rolaids, St. Joseph Aspirin chewable orange tablets, and Benadryl allergy tablets) you should stop using the product and contact McNeil to find out how to get a refund or replacement. For more information and a full list of the recalled products, including lot number and UPC code (both found on the side of the bottle) click here. Any adverse reactions should be reported to the FDA Medwatch program. If you have medical questions, you should talk to your health care provider as soon as possible. According to McNeil, the musty small was caused by small amounts of the chemical “2,4,6-tribromoanisole (TBA).”  The chemical is applied to wood pallets used to transport and store packaging materials for the recalled products. The company reported that “the health effects of this chemical have not been well studied, but no serious events have been documented in the medical literature.” Remember that any time you suspect something is wrong with a medication you are taking (smell, look, or taste) you should contact the FDA, and, if it's a prescription medication, the pharmacist who sold it to you. You should also contact your health care provider if you have any questions.